March 2016

Spotting delirium

Quick screening tools may help hospitalists identify more patients at risk.

The revolving door of opioid overdose

Experts offer advice on prescribing for patients who've overdosed.

Reducing unnecessary PPI use may help save lives

Follow guidelines and implement electronic systems to improve use.

Nurses identify and stop unnecessary interventions

Nursing can take the lead in implementing high-value care.

Upper-extremity deep venous thrombosis

Presentation, complications, diagnosis, and treatment are among the topics covered.

Fixing folate testing for high-value care

Adding a message to the physician order entry system led to a decrease of 80% in tests ordered.

How hospitalists can avoid diagnostic errors

A patient safety expert offers advice on improving diagnosis.

Sepsis-3: The world turned upside down

New definitions of sepsis and septic shock represent a radical departure from previous criteria.

Armadillo exposure, subsequent encounter

If there is no code for it in ICD-10, there is no way I could have an armadillo-related disease.

Letter from the Editor

This month's issue discusses quick screening tools for delirium, management of patients after opioid overdose, overuse of proton-pump inhibitors, and more.

Cases from Saint Agnes Hospital

Drug-induced aseptic meningitis, hypothyroidism as a reversible cause of cardiomyopathy, unintentional salicylate overdose, and more.

Warning about posaconazole formulation confusion

Details on the latest recalls, warnings, and approvals.

Recent Research

Hyperglycemia and cerebral venous thrombosis outcomes, “opt-out” HIV screening, invasive versus conservative strategy in elderly cardiac patients, and more.

In the News

Attending physician workload, prescription opioids after overdose.